In this episode, I’ll discuss the possibility of euglycemic DKA occurring after stopping canagliflozin.
Shout-out to “Pharmacy Ashley” for inspiring this episode!
Sodium-glucose cotransporter-2 (SGLT2) inhibitors are known to carry an increased risk of diabetic ketoacidosis (DKA) which may occur with lower than usual glucose levels, even with euglycemia.
Because these medications are reversible inhibitors, it is expected that the effects will disappear after 5 half-lives have elapsed which for canagliflozin would be approximately 2 and a half days.
However, there is at least 1 case report of glucosuria not resolving until 10 days after canagliflozin was discontinued. This suggests that the medication was still exerting its effects past the usual 5 half-lives and that a patient could theoretically develop euglycemic DKA several days after stopping canagliflozin.
Because canagliflozin is primarily metabolized by UGT enzymes, a UGT polymorphism is the proposed mechanism by which the medication’s effects would persist past the expected time period.
For this reason, the possibility of SGLT2 inhibitor-related DKA cannot be excluded in patients until many days have passed from discontinuation of the SGLT2 inhibitor.
To access my free download area with 20 different resources to help you in your practice, go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.